Neuroscientific Basis of Corticosteroid-Induced Changes in Human Cognitive and Emotional Processing

KYMBERLY D. YOUNG, SHELDON H. PRESKORN
2013 Journal of Psychiatric Practice  
In this column, the authors first present a composite of several cases of psychiatrically healthy individuals who developed manic-depressive symptoms after receiving a course of prednisone to treat symptoms of inflammatory processes, such as Crohn's disease. The next section summarizes keys points from 50 years of clinical experience with such cases. The authors then present an overview of the effects of exogenous administration of glucocorticoids on cognitive performance and emotional
more » ... g via effects on medial temporal lobe and prefrontal structures, including the amygdala, hippocampus, and dorsolateral prefrontal cortex. These effects include glucocorticoid-induced deficits in declarative and autobiographical memory, altered activation of medial temporal lobe structures, and delayed habituation of hemodynamic responses to emotional faces. Finally, these findings are connected in a discussion of how glucocorticoid exposure can result in mood disturbances and what light that may shed on the neurobiology underlying spontaneous bipolar and unipolar affective illnesses. (Journal of Psychiatric Practice 2013;19:309-315) KEY WORDS: manic-depressive symptoms, prednisone, corticosteroids, cognition, memory, bipolar disorder, unipolar depression, affective illness This column extends the discussion of our continuously expanding knowledge of the neurobiological basis of psychiatric illness, begun in an earlier column on affective illness. 1 This column will focus on how knowledge of the effects of corticosteroids on human cognitive and emotional processing is advancing the goal of understanding the neurobiology of affective illnesses. Corticosteroids can cause a diverse range of impairment in cognitive and emotional processing, which can present as major depression, mania, and mixed states. The second author of this column recently encountered several examples of such cases, principally in professional individuals from various backgrounds. To increase the applicability of this column for clinical practice, we present here a composite case based on these presentations, with quotations taken from the patients involved included to illustrate how closely corticosteroid-induced symptoms mimic those of de novo affective illnesses. Case presentation A 55-year-old professional with a history of Crohn's disease developed a bout of diarrhea and was treated with high-dose prednisone with a tapering schedule. After 1 day of treatment with 40 mg, the patient noticed increased distractibility. After 3 days on a dose of 40 mg/day, the patient felt "really good" with "lots of energy and creativity." Two days later, he no and research psychiatrist, Laureate Institute for Brain Research, Tulsa, Oklahoma. He has more than 35 years of drug development research experience at all levels (i.e., preclinical through Phase IV) and has been a principal investigator on over 350 clinical trials-funded by industry, the federal government, or private foundations-including trials of every antidepressant and antipsychotic medication marketed in the United States over a period of 25 years. Dr. Preskorn maintains a website at www.preskorn.com where readers can access previous columns and other publications.
doi:10.1097/01.pra.0000432601.09514.12 pmid:23852106 fatcat:6l3rtriqznfyncum7lun3cnosy